Iowa, 2022

Tornado and Hail in Iowa, March 5, 2022

March 5, 2022 · NWS OAX · 4 events in 3 counties and zones

A strong low pressure system moved from Kansas across Iowa initiating severe storms and tornadoes in Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong low pressure system moved from Kansas across Iowa initiating severe storms and tornadoes in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 5, 2:30 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
230 PM CST Sat Mar 5 2022

.DISCUSSION...
Issued at 228 PM CST Sat Mar 5 2022

Potent early spring system will exit the area this evening, leaving
much colder temperatures and blustery conditions in it's wake.

Rest of this afternoon and tonight...

A very strong cold front continues to creep south across our far
southeastern counties with about a 30 degree change from the north
to the south side of the boundary. This boundary has made slightly
farther southeastward progress than initially forecast which has
allowed our surface based severe threat area to shrink in size with
the winter aspect of the forecast expanding in size across northeast
Nebraska. Verification across portions of northeast Nebraska
indicated patchy areas of both sleet and freezing rain. Did
increase both snow and ice/sleet amounts, but nothing warning
worthy at this time. Will keep an eye on accumulations on
trees/powerlines/elevated surfaces as we get deeper into the
evening. If these elevated surfaces have more significant ice
accumulations, the gusty northwest winds could become problematic
for a time. As the cold air continues to spread south, we should
be able to cool that warm layer aloft and turn any remaining
precipitation over to all snow. We did expand the Winter Weather
Advisory a bit farther south in northeastern Nebraska.

Regarding convection across our southeastern CWA, CI has begun
across the warm sector where capping inversion has eroded and
instability has increased. There remains a tornado threat across far
southeast Nebraska and southwest Iowa over the next couple hours as
storms move into better low-level shear. In addition, a continued
hail threat remains with rapid cooling aloft.

As this system pulls out of the region this evening, precipitation
will also come to an end with gusty north winds throughout the
overnight.

Sunday into Sunday night...

Drier and cooler conditions are expected for Sunday with highs only
in the 30s and 40s.

Another chance for precipitation moves into the area Sunday night
into Monday as another low moves across the central Plains. This
will bring a blanket of snow to much of the area with many areas
seeing just under an inch, with parts of southeast Nebraska
accumulating around an inch. The heavier amounts are forecast to our
southeast across eastern Kansas and across Missouri.

Tuesday and Beyond...

Dry and slightly temperatures in the 40s are expected Tuesday
through Wednesday with a return of precipitation chances on Thursday
in association with a strong cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Mar 5 2022

Thunderstorms and winter precipitation are the primary concerns
for the TAF period. Severe weather is anticipated between 19Z and
00Z. A line of storms is expected to develop along the cold front
and quickly move to the east. Hail, strong wind gusts, and
isolated tornadoes are all possible.

Strong winds are expected behind the front. After the frontal
passage, winds are forecast to be from the northwest at 20 to 25
kts with gusts up to 40 kts.

Additionally, colder air behind the front could lead to wintery
precipitation in northeast Nebraska which could impact KOFK. Snow,
sleet, and freezing rain will be possible at KOFK between 06/00
and 06/03Z.

Ceilings are expected to be at IFR across the area until 23Z when
they'll begin to lift to MVFR. VFR ceilings are forecast by
06/06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ011-
     012-016-017-030-031.

IA...None.
&&

DISCUSSION...Kern
AVIATION...Fajman
Hazardous weather outlook, Mar 5, 11:20 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1120 AM CST Sat Mar 5 2022

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-060730-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1120 AM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Strong to possibly severe storms are possible through 5pm,
generally along and east of a line from Sioux City to Lincoln to
Beatrice. Hail up to the size of quarters and damaging winds are
possible. There is also a small chance for a tornado or two,
mainly along and east of the Missouri River across southwest Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system will bring light accumulating snow to
portions of the region on Sunday night. Most areas will see less
than an inch of accumulation, however some portions of far
southeast Nebraska may see up to an inch by Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NEZ011-012-016-017-030-031-060730-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
1120 AM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon. Some of the
stronger storms may contain small hail and gusty winds.

Very strong northerly wind gusts up to 50 mph are expected to
develop late this afternoon. Additionally, precipitation in the
form of light snow and freezing drizzle will be possible in parts
of northeast Nebraska. Any accumulations should remain fairly
light but may cause slick conditions on untreated roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system will bring light accumulating snow to
portions of the region on Sunday night. Most areas will see less
than an inch of accumulation.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 5, 10:31 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1031 AM CST Sat Mar 5 2022

IAZ055-069-NEZ045-052-053-051700-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
1031 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northwestern
Pottawattamie, southwestern Harrison, north central Sarpy,
southeastern Washington and eastern Douglas Counties through 1100 AM
CST...

At 1031 AM CST, Doppler radar was tracking a strong thunderstorm near
Millard, or 5 miles west of Omaha, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Omaha around 1040 AM CST.
  Fort Calhoun around 1045 AM CST.

Other locations in the path of this storm include Missouri Valley.

This includes the following highways...
 Interstate 29 between mile markers 61 and 82.
 Interstate 80 in Nebraska between mile markers 443 and 448.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9612 4123 9629 4166 9597 4151 9563
TIME...MOT...LOC 1631Z 217DEG 48KT 4126 9612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Petersen
Special weather statement, Mar 5, 10:57 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1057 AM CST Sat Mar 5 2022

IAZ043-055-056-069-051730-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-
1057 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of southeastern Monona,
northern Pottawattamie, central Harrison and northwestern Shelby
Counties through 1130 AM CST...

At 1056 AM CST, Doppler radar was tracking a strong thunderstorm near
Missouri Valley, or 24 miles northeast of Omaha, moving northeast at
55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Logan around 1100 AM CST.

This includes Interstate 29 between mile markers 74 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 9583 4155 9600 4204 9568 4186 9567
      4186 9534
TIME...MOT...LOC 1656Z 213DEG 49KT 4159 9583

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Petersen
Special weather statement, Mar 5, 11:10 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1110 AM CST Sat Mar 5 2022

IAZ069-079-080-090-NEZ067-051745-
Pottawattamie IA-Mills IA-Fremont IA-Montgomery IA-Cass NE-
1110 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northwestern
Fremont, northwestern Montgomery, Mills, eastern Pottawattamie and
east central Cass Counties through 1145 AM CST...

At 1110 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Pacific Junction, or 26 miles southeast of Omaha,
moving northeast at 80 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glenwood and Malvern around 1115 AM CST.
  Treynor around 1125 AM CST.
  Carson and Macedonia around 1130 AM CST.

Other locations in the path of this storm include Oakland.

This includes Interstate 29 between mile markers 20 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 9574 4085 9593 4147 9554 4127 9515
      4120 9516
TIME...MOT...LOC 1710Z 211DEG 68KT 4093 9574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Petersen
Special weather statement, Mar 5, 11:27 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 AM CST Sat Mar 5 2022

NEZ012-017-018-031-032-051800-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Wayne NE-
1127 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northeastern
Madison, western Wayne, southeastern Pierce, southern Cedar and
northwestern Stanton Counties through NOON CST...

At 1127 AM CST, Doppler radar was tracking a strong thunderstorm over
Hoskins, or 7 miles northeast of Norfolk, moving north at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carroll around 1140 AM CST.
  Randolph around 1145 AM CST.

Other locations in the path of this storm include Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4255 9702 4249 9702 4203 9728 4208 9748
      4261 9734
TIME...MOT...LOC 1727Z 195DEG 46KT 4213 9735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Petersen

The radar

The Omaha radar (KOAX), 89 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mills

When
March 5, 3:01 PM CST
Where
Mills County, 0.87 mi SE of Emerson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -95.390

Emergency Manager reported downed powerlines and an outbuilding destroyed.

Tornado, Montgomery

When
March 5, 3:02 PM CST
Where
Montgomery County, 2.6 mi NW of Hawthorne
Rating
EF0
Path length
0.01 mi
Path width
17 yd
Reported by
Storm Chaser
Coordinates
41.030, -95.380

Multiple storm chasers reported a tornado northeast of Emerson that produced minor damage.

Hail, Page

When
March 5, 3:15 PM CST
Where
Page County, 3.18 mi SSE of Nyman
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -95.170

Public reported 1 inch hail via mPing.

Thunderstorm Wind, Mills

When
March 5, 3:16 PM CST
Where
Mills County, 0.87 mi SE of Emerson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.010, -95.390

Public reported roof damage and a flipped trampoline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003860, 1003859, 1003857, 1003861.